I recently began taking 40mg of Accutane, once at night (I am male, 17 years old, and weigh 155 lbs). I am currently on day 20. I have already seen some noticeable improvement in my face. However, I have some symptom-related questions.
So far, these are the symptoms I have experienced:
-Dry skin / lips (Minor at this point. I have chapped lips, but they aren't cracking.)
-Lower back pain
-Knee pain (Subtle)
-Tingling of the skin / tongue (I have experienced a tingling sensation in my tongue on several occasions and once on the right side of my neck. These sensations lasted approx. 1-3 minutes then faded).
-Mood change (Fatigue, less motivation to exercise and go to social events).
My first question is: How long does it generally take for dryness of the face and lips to reach its peak? This side-effect has been very minor so far. What confuses me is that I am experiencing few common side-effects and seem to be developing some of the more rare side-effects.
Will my lower back pain likely subside throughout the course? It was more severe in the beginning (days 5-15) and seems to be improving. I am noticing pain less throughout the day. It is worst when I get into bed at night and lie down. The knee pain less of an issue, but it is something I am monitoring.
I run frequently and practice Taekwondo. These activities are a large part of my life. I do not want to be limited in my ability to do these things after my accutane course has finished. Will my join/bone pain symptoms stop after accutane? Is it likely that I will develop new side effects? What can I do to minimize damage/avoid damage?
I would like to begin taking some supplements to aid with the bone/joint pain. However, I have taken no medications or supplements since beginning my course because I want to wait until I confirm with my dermatologist and get my first blood work results back.
Has anyone else taken any of these supplements and/or have recommendations from personal experiences? Fish oil, calcium, vitamin D, and magnesium.
Next, I understand that tingling sensations are common, but in the tongue too? Has anyone else experienced this?
The last question I have is about my change in mood. I don't want to label this as depression because that sounds like a big conclusion to jump to. However, I definitely feel less motivated to hang out with friends and family. I have isolated myself to a certain extent. My Mom had noticed this change in behavior and mentioned it to me today; she is concerned. Is it normal to feel like you want to be alone more often while accutane? It's hard to describe my emotions directly, but I have certainly been more emotional. I feel sort of "empty" in a way—drained. This is weird because I have never felt like this in the past. I feel that I should be happy and more upbeat now that the acne is beginning to clear, but I don't. I have read and researched quite a bit about depression and accutane. I understand that it is very rare and that there is no definite association between accutane and depression. Before taking accutane, I thought "Why would I experience depression on a drug that will ultimately make me feel better about myself?" Now that I am on it, I am confused. I don't want this moodiness to get worse or result in the development of depression. Can this be permanent? I am still in the very early stages of my 5-7 month course.
Obviously, I will bring up these side-effects and questions with my dermatologist in my next appointment, but I wanted to hear from others who have experienced and are currently experiencing the drug.
Feel free to respond to any questions I have asked that relate to you.
Thank you to those who take the time to read this and offer advice.
Edited by amt, 22 February 2014 - 10:22 PM.